Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 86, NWS St. Louis, MO

June 2, 2009Crawford County, Franklin County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 2, 2009, 12:18 PM CDT for Crawford County, Franklin County, Washington County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2009, 12:18 PM CDT (17:18 UTC)
Expired
Jun 2, 2009, 1:00 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Crawford County, MO, Franklin County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 78 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS53 KLSX 021800
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT TUE JUN 2 2009

MOC055-071-221-021808-
/O.EXP.KLSX.SV.W.0086.000000T0000Z-090602T1800Z/
WASHINGTON MO-CRAWFORD MO-FRANKLIN MO-
1200 PM CDT TUE JUN 2 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FRANKLIN...
NORTHEASTERN CRAWFORD AND NORTHWESTERN WASHINGTON COUNTIES EXPIRES AT
100 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

LAT...LON 3807 9137 3833 9126 3816 9091 3793 9121
TIME...MOT...LOC 1758Z 238DEG 20KT 3813 9103

$$

GLASS
2 follow-up statements
000 
WUUS53 KLSX 021718
SVRLSX
MOC055-071-221-021800-
/O.NEW.KLSX.SV.W.0086.090602T1718Z-090602T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 PM CDT TUE JUN 2 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...
  SOUTH CENTRAL FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHWESTERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 100 PM CDT

* AT 1218 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTH OF LEASBURG...OR 6 MILES NORTHEAST OF STEELVILLE...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOURBON...ANTHONIES MILL...SULLIVAN...LEASBURG...ST. CLOUD AND
  JAPAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3833 9126 3816 9091 3789 9126 3801 9144
TIME...MOT...LOC 1718Z 221DEG 19KT 3802 9128

$$

GLASS
000 
WWUS53 KLSX 021735
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1235 PM CDT TUE JUN 2 2009

MOC055-071-221-021800-
/O.CON.KLSX.SV.W.0086.000000T0000Z-090602T1800Z/
WASHINGTON MO-CRAWFORD MO-FRANKLIN MO-
1235 PM CDT TUE JUN 2 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR SOUTHERN FRANKLIN...NORTHEASTERN CRAWFORD AND NORTHWESTERN
WASHINGTON COUNTIES...

AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR ANTHONIES MILL...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ANTHONIES MILL...SULLIVAN AND ST. CLOUD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3807 9137 3833 9126 3816 9091 3793 9121
TIME...MOT...LOC 1735Z 238DEG 20KT 3806 9117

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:36 AM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Jun 2, 6:36 AM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
636 AM CDT TUE JUN 2 2009

.DISCUSSION...
/408 AM CDT TUE JUN 2 2009/
Q-STATIONARY FRONT OVER NORTHERN MO/SOUTHERN IA WILL REMAIN IN PLACE
THROUGH MUCH OF THE DAY TODAY BEFORE DROPPING SOUTHEAST TONIGHT.
UNCLEAR WHETHER THIS SOUTHERN PUSH WILL BE DUE TO CONVECTION OR
UPPER LEVEL DYNAMICS AS THE LOW OVER SOUTHEASTERN COLORADO MOVES
THROUGH KANSAS TO THE MO/AR BORDER BY WEDNESDAY EVENING.
REGARDLESS...ALL GUIDANCE IS INDICATING THAT THE FRONT WILL MOVE
VERY SLOWLY ACROSS THE REGION.  THE LOW/MID LEVEL BAROCLINIC ZONE
MAY NOT CLEAR THE AREA UNTIL THURSDAY MORNING.  THIS WILL GIVE IT
PLENTY OF TIME TO RAIN ACROSS THE AREA.  THINK RAIN WILL START OUT
THIS AFTERNOON AS SCATTERED TO NUMEROUS AIRMASS THUNDERSTORMS.
GFS/NAM SOUNDINGS LOOK MODERATELY UNSTABLE WITH 1500-2000J/KG OF
CAPE AND LITTLE OR NO CAP THIS AFTERNOON.  THIS WILL PROBABLY BE THE
MOST LIKELY TIME FOR SEVERE WEATHER...WITH DAMAGING DOWNBURST WINDS
AND LARGE HAIL BEING THE PRIMARY THREAT.  THINK STORMS WILL FORM UP
INTO AN MCS DURING THE EVENING WHICH WILL MOVE SLOWLY SOUTHEAST.
INSTABILITY DROPS OFF PRETTY QUICKLY DURING THE EVENING...AND THE
BULK 0-3KM AND 0-6KM SHEAR IS PRETTY PITIFUL...SO SEVERE WEATHER
THREAT WILL LIKELY DROP OFF THROUGH THE EVENING AS WELL.  POTENTIAL
SLOW MOVEMENT OF THE MCS AND PWATS OF 1.5-2 INCHES ACROSS THE AREA
SHOULD ALLOW FOR SOME HEAVY RAIN.  HPC HAS OUTLOOKED PARTS OF THE
AREA IN A SLIGHT RISK FOR FLASH FLOODING...SO WILL ISSUE A FLASH
FLOOD WATCH FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI WHERE
POTENTIAL SEEMS HIGHEST.  HAVE KEPT RAIN IN THE FORECAST OUT THROUGH
WEDNESDAY NIGHT DUE TO THE SLOW MOVEMENT OF THE FRONT.  GFS
CONTINUES TO SHOW SOME PRETTY HIGH QPF BULLSEYES OVER SOUTHERN
MISSOURI RELATED TO THE UPPER LEVEL LOW.  MY CONFIDENCE IS LOW THAT
WELL CONTINUE TO SEE HEAVY RAIN THAT FAR BEHIND THE FRONT...WHICH
IS WELL INTO ARKANSAS AND TENNESSEE BY THAT TIME...BUT THOUGH IT
BEST TO KEEP SOME POPS GOING ACROSS THE SOUTHERN 1/2 OF THE CWFA TO
ACCOUNT FOR THE POSSIBILITY OF MORE RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST BEYOND WEDNESDAY
NIGHT/THURSDAY.  ALL MODELS DRY US OUT FOR THE LAST HALF OF THE WEEK
WITH SEASONABLY COOLER AIR FILTERING IN BEHIND THE FRONT.  HAVE
PRETTY MUCH KEPT THE FORECAST THROUGH SATURDAY AS-IS.

CARNEY
&&

.AVIATION...
/636 AM CDT TUE JUN 2 2009/
FOR THE 12Z TAFS...FRONTAL BOUNDARY REMAINS STALLED OVER NORTHERN
PORTIONS OF FORECAST AREA. WITH KUIN CLOSE TO BOUNDARY...SOME MVFR
FOG HAS DEVELOPED THIS MORNING...THOUGH SHOULD BURN OFF BY 14Z.  AS
FOR REST OF TODAY...ALL TAF SITES TO REMAIN IN WARM SECTOR WITH VFR
CIGS. EXPECT SOME SCATTERED RWS/TRWS TO DEVELOP BY AFTERNOON...BUT
UNCERTAIN ABOUT COVERAGE...SO KEPT VCNTY TS MENTION IN TIL FRONTAL
PASSAGE. FRONTAL PASSAGE WILL BE A LITTLE SLOWER THAN PREVIOUSLY
FORECAST. KUIN SHOULD SEE THE FRONT MOVE THROUGH...FOR GOOD...BY
23Z...KCOU BY 00Z AND KSUS/KSTL BY 03Z. BY THIS EVENING...STORMS TO
CONGEAL INTO AN MCS WITH RAIN PERSISTING FOR REMAINDER OF FORECAST
PERIOD. DO FEEL THAT CIGS/VSBYS TO BECOME MVFR WITH THIS AREA OF
RAIN MOVING IN BETWEEN 03Z AND 07Z TONIGHT.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH WEDNESDAY
     AFTERNOON FOR KNOX-LEWIS-MARION-MONROE-SHELBY.

     FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
     FOR AUDRAIN-BOONE-CALLAWAY-COLE-MONITEAU-RALLS.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 2, 5:31 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
531 AM CDT TUE JUN 2 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031045-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
531 AM CDT TUE JUN 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
OVER PARTS OF NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS. THE STORMS WILL BECOME MORE NUMEROUS AND OVERSPREAD THE
ENTIRE AREA TONIGHT AS A COLD FRONT DRIFTS SOUTHEAST THROUGH THE
REGION. SOME OF THE STORMS COULD BE SEVERE THIS AFTERNOON AND
EVENING AND PRODUCE DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY
RAIN IS ALSO A POSSIBILITY ESPECIALLY OVER PARTS OF NORTHEASTERN
AND CENTRAL MISSOURI.

MODERATE TO MAJOR FLOODING IS CONTINUING ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE
ENTIRE AREA ON WEDNESDAY AND ACROSS EAST CENTRAL AND SOUTHEASTERN
MISSOURI AS WELL AS SOUTHWEST ILLINOIS ON WEDNESDAY NIGHT. THE
STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS TIME.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM SATURDAY THROUGH
SUNDAY ACROSS NORTHEAST AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS AND AMATEUR RADIO OPERATORS SHOULD MONITOR
THE WEATHER CLOSELY TODAY AND THIS EVENING AND BE READY FOR
IMMEDIATE ACTIVATION SHOULD A WATCH BE ISSUED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Special weather statement, Jun 2, 12:03 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT TUE JUN 2 2009

MOZ072-021745-
CRAWFORD MO-
1203 PM CDT TUE JUN 2 2009

...SIGNIFICANT WEATHER ADVISORY FOR CRAWFORD COUNTY UNTIL 1245 PM
CDT...

AT 1202 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR STEELVILLE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CUBA...BOURBON...
LEASBURG...OAK HILL AND ST. CLOUD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 4:09 AM CDTFlash Flood WatchLSXAudrain, Boone, Callaway, Cole, Knox, Lewis and 5 more16 hr
Jun 2, 1:17 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds43 min
Jun 2, 1:35 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis40 min
Jun 2, 1:44 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren31 min
Jun 2, 1:54 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis51 min
Jun 2, 2:09 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds29 min
Jun 2, 2:19 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis41 min
Jun 2, 2:40 PM CDTAreal Flood AdvisoryLSXJefferson, Saint Charles, Saint Louis, City of Saint Louis5 hr
Jun 2, 4:01 PM CDTFlash Flood WarningLSXLewis, Marion, Shelby3 hr
Jun 2, 5:26 PM CDTAreal Flood AdvisoryLSXKnox6 days
Jun 2, 6:28 PM CDTAreal Flood AdvisoryLSXBoone3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.